Saturday, January 23, 2016...65 days in the hospital
BJ was moved back to the 11th floor late yesterday afternoon. He has continued spiking fevers of up to 103.3 today. His blood cultures from both his port and PICC lines grew bacteria, so doctors conclude that he has systemic infection in his blood stream. He has been on IV antibiotics since the fevers began. The blinatumomab also causes high fevers, severe flu-like symptoms, fatigue, headache, and drops blood counts. BJ is experiencing these symptoms, and is being monitored very closely. His heart rate climbs up to around 160, and his respiratory rate increases with the fever. It takes about 2 hours for Tylenol to bring his temperature down. He is requiring doses of morphine because of the severe headache and body aches. He has needed platelets, and received 2 units today. He will need a blood transfusion tomorrow, because his hemoglobin is also dropping. This dose of blinatumomab is a decreased dose for the first week. On Wednesday, the dose will be increased to the standard amount. The PICU has been put on notice that BJ may need to come back to be more closely monitored if the side effects continue to get worse.
BJ is still eating and drinking well. They are keeping a close eye on his weight to make sure that he isn't overloaded with fluids. BJ is happy to be back upstairs in more familiar territory with the LCH 11 team that knows and loves him.
Thank you for your continued prayers! God is good!